Statin side effects: Weigh the benefits and risks
Statin side effects can be uncomfortable, making it seem like the risks outweigh the benefits of these powerful cholesterol-lowering medications.
By Mayo Clinic Staff
Doctors often prescribe statins for people with high cholesterol to lower their total cholesterol and reduce their risk of a heart attack or stroke. While statins are highly effective, they have been linked to muscle pain, digestive problems and mental fuzziness in some people and may rarely cause liver damage.
Statins include atorvastatin (Lipitor), fluvastatin (Lescol), lovastatin (Altoprev), pitavastatin (Livalo), pravastatin (Pravachol), rosuvastatin (Crestor) and simvastatin (Zocor).
Having too much cholesterol in your blood increases your risk of heart attacks and strokes. Statins block a substance your liver needs to make cholesterol. This causes your liver to remove cholesterol from your blood.
If you think you're experiencing side effects from statins, don't just stop taking the pills. Talk to your doctor to see if a change of dosage or even a different type of medication might be helpful.
What are statin side effects?
Muscle pain and damage
One of the most common complaints of people taking statins is muscle pain. You may feel this pain as a soreness, tiredness or weakness in your muscles. The pain can be a mild discomfort, or it can be severe enough to make your daily activities difficult.
Oddly enough, most randomized controlled studies of statins indicate that people taking statins develop muscle pain at the same rate as people taking placebo. But up to 29 percent of the people who start taking statins report muscle pain and many discontinue statins because of it. Many of these people do well when they are switched to a different variety of statin.
Very rarely, statins can cause life-threatening muscle damage called rhabdomyolysis (rab-doe-my-OL-ih-sis). Rhabdomyolysis can cause severe muscle pain, liver damage, kidney failure and death. The risk of very serious side effects is extremely low, and calculated in a few cases per million of patients taking statins. Rhabdomyolysis can occur when you take statins in combination with certain drugs or if you take a high dose of statins.
Occasionally, statin use could cause an increase in the level of enzymes that signal liver inflammation. If the increase is only mild, you can continue to take the drug. Rarely, if the increase is severe, you may need to try a different statin.
Although liver problems are rare, your doctor may order a liver enzyme test before or shortly after you begin to take a statin. You shouldn't need any additional liver enzyme tests unless you begin to have signs or symptoms of trouble with your liver.
Contact your doctor immediately if you have unusual fatigue or weakness, loss of appetite, pain in your upper abdomen, dark-colored urine, or yellowing of your skin or eyes.
Increased blood sugar or type 2 diabetes
It's possible your blood sugar (blood glucose) level may increase when you take a statin, which may lead to developing type 2 diabetes. The risk is small but important enough that the Food and Drug Administration (FDA) has issued a warning on statin labels regarding blood glucose levels and diabetes.
Statins prevent heart attacks in patients with diabetes, so the relevance of the mild increase in sugar values with statins observed in some patients is unclear. The benefit of taking statins likely outweighs the small risk to have the blood sugar level go up. Talk to your doctor if you have concerns.
Neurological side effects
The FDA warns on statin labels that some people have developed memory loss or confusion while taking statins. These side effects reverse once you stop taking the medication. There is limited evidence to prove a cause-effect, but talk to your doctor if you experience memory loss or confusion while taking statins. There has also been evidence that statins may help with brain function — in patients with dementia, for example. This is still being studied. Don't stop taking your statin medication before talking to your doctor.
Who's at risk of developing statin side effects?
Not everyone who takes a statin will have side effects, but some people may be at a greater risk than are others. Risk factors include:
- Taking multiple medications to lower your cholesterol
- Being female
- Having a smaller body frame
- Being age 65 or older
- Having kidney or liver disease
- Drinking too much alcohol
Drugs and food that interact with statins
Grapefruit juice contains a chemical that can interfere with the enzymes that break down (metabolize) the statins in your digestive system. While you won't need to eliminate grapefruit entirely from your diet, ask your doctor about how much grapefruit you can have.
Some drugs that may interact with statins and increase your risk of side effects include:
- Amiodarone (Cordarone, Pacerone), a medication for irregular heart rhythms
- Gemfibrozil (Lopid), another variety of cholesterol drug
- Protease inhibitors, such as saquinavir (Invirase) and ritonavir (Norvir)
- Some antibiotic and antifungal medications, such as clarithromycin (Biaxin) and itraconazole (Onmel, Sporanox)
- Some immunosuppressant medications, such as cyclosporine (Gengraf, Neoral, Sandimmune)
There are many drugs that may interact with statins, so be sure your doctor is aware of all the medicines you take when being prescribed with statins.
April 26, 2016
- FDA expands advice on statin risks. Food and Drug Administration. http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm293330.htm. Accessed March 16, 2016.
- Rosenson RS. Statins: Actions, side effects and administration. http://www.uptodate.com/home. Accessed March 16, 2016.
- Rosenson RS, et al. Statin myopathy. http://www.uptodate.com/home. Accessed March 16, 2016.
- Ferri FF. Statin-induced muscle syndromes. In: Ferri's Clinical Advisor 2016. Philadelphia, Pa.: Mosby Elsevier; 2016. https://www.clinicalkey.com. Accessed March 16, 2016.
- Dubowitz V, et al. Toxic and drug-induced myopathies. In: Muscle Biopsy: A Practical Approach. 4th ed. Philadelphia, Pa.: Elsevier; 2013. https://www.clinicalkey.com. Accessed March 16, 2016.
- Stroes ES, et al. Statin-associated muscle symptoms: Impact on statin therapy — European Atherosclerosis Society Consensus Panel statement on assessment, aetiology and management. European Heart Journal. 2015;36:1012.